Atrial flutter associated with carboplatin administration.

Sammy Zakaria, Kit Yu Lu, Veronique Nussenblatt, Ilene Browner

Research output: Contribution to journalArticle

Abstract

To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds. A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination. Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin. Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.

Original languageEnglish (US)
JournalAnnals of Pharmacotherapy
Volume45
Issue number11
StatePublished - Nov 2011

Fingerprint

Atrial Flutter
Carboplatin
Platinum Compounds
Cardiac Arrhythmias
Cerebrovascular Disorders
Asymptomatic Diseases
Medication Adherence
Small Cell Lung Carcinoma
United States Food and Drug Administration
Cause of Death
Autopsy
Heart Diseases
Hypersensitivity
Cardiovascular Diseases
History
Drug Therapy
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Atrial flutter associated with carboplatin administration. / Zakaria, Sammy; Lu, Kit Yu; Nussenblatt, Veronique; Browner, Ilene.

In: Annals of Pharmacotherapy, Vol. 45, No. 11, 11.2011.

Research output: Contribution to journalArticle

@article{34ca0fad15c141018ba60c4c8d3cbfc1,
title = "Atrial flutter associated with carboplatin administration.",
abstract = "To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds. A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination. Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin. Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.",
author = "Sammy Zakaria and Lu, {Kit Yu} and Veronique Nussenblatt and Ilene Browner",
year = "2011",
month = "11",
language = "English (US)",
volume = "45",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "11",

}

TY - JOUR

T1 - Atrial flutter associated with carboplatin administration.

AU - Zakaria, Sammy

AU - Lu, Kit Yu

AU - Nussenblatt, Veronique

AU - Browner, Ilene

PY - 2011/11

Y1 - 2011/11

N2 - To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds. A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination. Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin. Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.

AB - To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds. A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination. Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin. Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.

UR - http://www.scopus.com/inward/record.url?scp=84859715513&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84859715513&partnerID=8YFLogxK

M3 - Article

VL - 45

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 11

ER -